Georgia, 2019

Damaging Winds in Georgia, September 13, 2019

September 13, 2019 · NWS FFC · 3 events in 3 counties and zones

Despite a persistent ridge of high pressure over the region, a moist and moderately unstable air mass combined with strong daytime heating to produce isolated severe thunderstorms across portions of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite a persistent ridge of high pressure over the region, a moist and moderately unstable air mass combined with strong daytime heating to produce isolated severe thunderstorms across portions of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 13, 7:25 PM EST, 37 minutes earlier.

Area forecast discussion, Sep 13, 7:25 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
825 PM EDT Fri Sep 13 2019

.UPDATE...

Adjusted to have some higher chance pops in parts of the north and
east for this evening given more persistent/greater coverage of
convection being triggered along the wedge front as it pushes
southwestward into the CWA. A few storms could be strong with
winds and frequent lightning as main threats. Coverage should
decrease after midnight and into the early morning. Otherwise
forecast largely on track. Previous discussion follows.

00z Aviation update below also.

Baker

&&

.PREV DISCUSSION... /Issued 245 PM EDT Fri Sep 13 2019/

SHORT TERM /Tonight through Saturday Night/...

Hot temperatures abound again today under the continued influence of
the persistent upper ridge. Atlanta has again already reached the
record high for the date with a few hours of heating remaining.
Meanwhile, the surface high traversing eastward to the New England
coastline has pushed a weak back door surface front into the
Carolinas this afternoon. Convection firing in the vicinity of this
front will propagate southwestward through this evening, with
potential for some activity to reach north/northeast Georgia this
evening. Otherwise, outside of any evening activity, only isolated
showers and thunderstorms can be expected in north Georgia this
afternoon given afternoon heat and instability.

The weak wedge front will reach north Georgia overnight and
gradually wash out into Saturday. Meanwhile, a cold front currently
to our west over the mid-Mississippi Valley will make further
southeast progress toward the Tennessee Valley on Saturday, though
weakening as it does so. Regardless, this diminishing cold front as
well as the lingering influence of the diminishing wedge boundary
will provide sufficient convergence for scattered shower and
thunderstorm activity in north Georgia Saturday afternoon. The
resultant increase in cloud cover will assist in keeping
temperatures at more manageable levels Saturday afternoon. Highs
will finally be relegated to the upper 80s and lower 90s across the
area - still slightly above normal, but not at record-breaking
levels.

RW

LONG TERM /Sunday through Friday/...

Potential tropical cyclone nine becoming less and less of a factor
in the extended forecast period as model consensus continues to
narrow-in on a decidedly easterly solution. GFS/NAM still a bit
further west than ECMWF/CMC, but now keep the low over the Florida
peninsula or along the Florida east coast. ECMWF/CMC paths also
continue to slowly shift east, remaining offshore. Looking at even
less potential direct impacts to the forecast area. Lower PoPs and
warmer temperatures now expected for the beginning of the period.
Models showing some hope for near normal temperatures for the latter
half of next week with milder airmass "wedging" down the lee of the
Appalachians.

20

&&

.AVIATION...
00Z Update...
SHRA and TSRA potential will continue this evening (along with
some VRB gusts and possible reduced vsbys) for mainly the northern
sites as a backdoor front pushes southwest. Some MVFR cigs look to
develop behind front in the 10-15z period for the northern sites
(possible IFR for KAHN). Saturday should have another afternoon
SHRA/TSRA chance after 18z. Winds generally east to NE 5-7 kts for
most sites.

//ATL Confidence...00Z Update...
High on all elements.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  88  69  87 /  50  30  20  20
Atlanta         73  88  72  88 /  30  40  20  20
Blairsville     65  81  63  83 /  50  60  30  30
Cartersville    71  89  69  88 /  30  50  20  20
Columbus        72  92  72  90 /   5  20  10  20
Gainesville     71  85  70  86 /  50  40  20  20
Macon           71  91  71  89 /  20  10  10  20
Rome            70  90  69  90 /  20  40  20  20
Peachtree City  71  90  71  88 /  20  30  20  20
Vidalia         72  91  73  85 /  20  20  10  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW/Baker
LONG TERM....20
AVIATION...Baker
Hazardous weather outlook, Sep 13, 8:01 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
901 PM EDT Fri Sep 13 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
901 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms can be expected over north and
portions of central Georgia tonight. A few storms could be strong
with gusty winds, frequent lightning and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible through
Thursday, most likely during the afternoon and evening hours. A few
storms could be strong Saturday and Sunday with gusty winds,
frequent lightning and locally heavy rain.

There is still at least a small potential for a tropical system to
impact portions of south and east Georgia by the late weekend into
early next week. Please monitor updates as there remains great
uncertainty and changes are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 13, 6:49 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT Fri Sep 13 2019

GAZ024-025-027-140015-
Madison GA-Banks GA-Jackson GA-
749 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN BANKS AND NORTHEASTERN JACKSON COUNTIES UNTIL 815 PM
EDT...

At 749 PM EDT...a strong thunderstorm was near Pocataligo, or near
Danielsville...moving west at 10 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder...you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Commerce, Danielsville, Ila and Pocataligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3426 8334 3424 8334 3426 8330 3424 8324
      3425 8324 3425 8320 3424 8317 3426 8313
      3419 8309 3417 8310 3416 8309 3410 8321
      3412 8340 3423 8350 3429 8336
TIME...MOT...LOC 2349Z 067DEG 8KT 3422 8321

WIND...40MPH
Special weather statement, Sep 13, 7:19 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
819 PM EDT Fri Sep 13 2019

GAZ021-032-140045-
Cobb GA-Cherokee GA-
819 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB AND
SOUTHWESTERN CHEROKEE COUNTIES UNTIL 845 PM EDT...

At 818 PM EDT...a strong thunderstorm was over Kennesaw State
University, or near Marietta...moving west at 10 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder...you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Marietta, Kennesaw, Woodstock, Acworth, Sandy Plains, Kennesaw State
University and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3408 8448 3398 8448 3396 8466 3410 8465
TIME...MOT...LOC 0018Z 100DEG 7KT 3403 8457

WIND...40MPH
Special weather statement, Sep 13, 7:29 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT Fri Sep 13 2019

GAZ032-033-140100-
North Fulton GA-Cobb GA-
829 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHEASTERN
COBB COUNTIES UNTIL 900 PM EDT...

At 829 PM EDT...a strong thunderstorm was over Roswell, or 12 miles
northeast of Marietta...moving west at 15 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder...you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta and Mount Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3410 8425 3400 8424 3399 8426 3397 8426
      3396 8428 3397 8434 3396 8436 3394 8443
      3407 8444 3408 8442 3411 8442
TIME...MOT...LOC 0029Z 082DEG 12KT 3402 8435

WIND...40MPH
Special weather statement, Sep 13, 7:35 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
835 PM EDT Fri Sep 13 2019

GAZ035>037-047-140100-
Walton GA-Barrow GA-Clarke GA-Oconee GA-
835 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALTON...
SOUTHEASTERN BARROW...WESTERN CLARKE AND NORTHWESTERN OCONEE COUNTIES
UNTIL 900 PM EDT...

At 835 PM EDT...a strong thunderstorm was near Statham, or 9 miles
southeast of Winder...moving west at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Monroe, Statham, Bogart, North High Shoals, Bethlehem,
Athens-Clarke County, Fort Yargo State Park, Eastville,
Nicholasville, Campton, Russell, Gratis and Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3401 8355 3397 8354 3399 8350 3400 8350
      3399 8349 3382 8349 3377 8378 3403 8379
TIME...MOT...LOC 0035Z 090DEG 14KT 3391 8359

HAIL...0.75IN
WIND...50MPH
Special weather statement, Sep 13, 7:36 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
836 PM EDT Fri Sep 13 2019

GAZ025-027-036>038-140100-
Madison GA-Jackson GA-Oglethorpe GA-Clarke GA-Oconee GA-
836 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...SOUTHEASTERN
JACKSON...OGLETHORPE...CLARKE AND NORTHEASTERN OCONEE COUNTIES UNTIL
900 PM EDT...

At 836 PM EDT...a strong thunderstorm was over Smithonia, or 8 miles
south of Danielsville...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Watkinsville, Danielsville, Lexington, Athens, Comer, Winterville,
Crawford, Colbert, Arnoldsville, Carlton, Hull, Whitehall,
Athens-Clarke County, Westgate Park, Diamond Hill, Smithonia,
Beechwood Hills, Oconee Heights, Hutchings and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3387 8291 3376 8337 3408 8348 3418 8310
      3417 8310 3415 8306 3412 8305 3411 8303
      3410 8304 3408 8300 3405 8299 3403 8293
      3402 8294 3401 8292 3392 8287
TIME...MOT...LOC 0036Z 090DEG 14KT 3401 8320

WIND...40MPH
Special weather statement, Sep 13, 7:41 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Fri Sep 13 2019

GAZ032-033-045-140115-
North Fulton GA-Cobb GA-DeKalb GA-
841 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN COBB
AND NORTHWESTERN DEKALB COUNTIES UNTIL 915 PM EDT...

At 841 PM EDT...a strong thunderstorm was over Mount Bethel, or 9
miles east of Marietta...moving southwest at 20 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Atlanta, Marietta, Sandy Springs, Roswell, Alpharetta, Smyrna,
Dunwoody, Chamblee, Fair Oaks, North Atlanta, Mount Bethel, White
Water Park, Vinings, Sandy Plains, Dobbins Air Reserve Base and
Chastain Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3399 8457 3409 8437 3406 8429 3399 8425
      3399 8426 3397 8426 3396 8428 3395 8427
      3382 8439 3386 8453
TIME...MOT...LOC 0041Z 048DEG 16KT 3397 8439

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
September 13, 8:02 PM EST to 8:32 PM EST
Where
Walton County, 1.38 mi E of Bradley to 2.04 mi N of Campton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.867, -83.606

The Walton County 911 center reported trees blown down across the extreme northern part of the county from around the intersection of Highway 78 and Cheek Road to around the intersection of Highway 11 and Emmett Doster Road.

Thunderstorm Wind, Oconee

When
September 13, 8:11 PM EST to 8:20 PM EST
Where
Oconee County, 1.06 mi NW of Watkinsville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.881, -83.413

The Oconee County Emergency Manager reported a tree blown down near the intersection of Summit Grove Drive and Summit Drive.

Thunderstorm Wind, Newton

When
September 13, 8:50 PM EST to 9:05 PM EST
Where
Newton County, 1.08 mi E of Covington
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.598, -83.851

An off-duty National Weather Service employee reported numerous tents and canopies damaged at the Newton County fairgrounds. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852081, 852083, 852084.